Tennessee, 2018

Tornado and Flash Flooding in Tennessee, September 25, 2018

September 25, 2018 · NWS OHX · 3 events in 2 counties and zones

Scattered showers and thunderstorms affected the Upper Cumberland region of Middle Tennessee during the late afternoon and evening hours on September 25. A few storms became supercells, with one producing a rotating wall cloud over Cookeville in Putnam County that was caught on video, and another that produced a brief EF-1 tornado in Fentress County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affected the Upper Cumberland region of Middle Tennessee during the late afternoon and evening hours on September 25. A few storms became supercells, with one producing a rotating wall cloud over Cookeville in Putnam County that was caught on video, and another that produced a brief EF-1 tornado in Fentress County. Heavy rainfall associated with these storms also caused flash flooding across Putnam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 25, 2:49 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 25, 2:49 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
349 PM CDT Tue Sep 25 2018

.DISCUSSION...

Showers with a few embedded storms continue to push through Middle
Tennessee, with the heavier rain falling north of I-40. This
activity will continue east this afternoon and evening bringing
anywhere from a 0.25 to 0.75 inches of rainfall with it. It
will make its way to the Plateau this evening before exiting the
area after midnight. Meanwhile an approaching cold front from the
northwest will bring another round of showers and a few
thunderstorms overnight tonight. Showers will move from west to
east across the area ahead of the front beginning around midnight.
Highest rainfall totals for this second wave are expected over
eastern and extreme southern Middle Tennessee. Eastern counties
have seen lower rainfall totals over the last several days and
shouldn't have an issue with tomorrow's precip, however the
southern counties near the Alabama border may need to watch for
isolated flooding issues if rainfall persists over them for an
extended period of time.

Temperatures should start to respond to the frontal passage in
northwest Middle Tennessee as early as Wednesday morning and we
should all feel some relief as high temperatures are forecast to
only top out in the low 70s. As far as precip goes, the afternoon
looks pretty nice for the northwestern counties where precip will
have exited by around noon and clouds will begin to thin out. For
the rest of the area some cloud cover and at least a small chance
of showers will continue from Wednesday evening through Friday as
the frontal boundary stalls just south of our area. Coverage will
be much less and precip should be light on those days as long as
the front actually remains to our south.

Upper ridging will build as we head into the weekend. It could
push some moisture up our way on Saturday, but for the most part
this weekend looks fairly dry. Temperatures will rebound into the
upper 70s and low 80s Saturday and Sunday. As we head into the
work week next week, showers may once again enter the forecast.
Keeping chances pretty low for now as model agreement still isn't
great.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered showers and thunderstorms are expected across the Mid-
State this afternoon and evening. The most numerous showers and
storms will occur in an eastward-moving band of convection that is
forecast to move from the CKV/Tennessee River area at the start
of the forecast period, to the BNA/MQY area by 21z and the CSV
area by 00z/26.

A very moist air mass will hang over the Mid-State through the
forecast period, with a mix of VFR and MVFR ceilings during much
of the next 24 hrs. MVFR ceilings will be especially likely in
shower and thunderstorm areas. IFR conditions will develop late
tonight and Wednesday morning, as a cold front moves across the
area. The front will be near CKV at 11z, near BNA and MQY at 13z
and near CSV by 17z. Thunderstorm chance will probably increase
during the 2 to 4 hours ahead of frontal passage.

Winds ahead of the cold front will be out of south to southwest
at around 10 kts, with some gusts to near 20 kts. Behind the
front, you can expect winds to switch to the northwest to north at
10 to 15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      69  74  60  75  60 /  70  60  20  10  10
Clarksville    66  73  54  73  54 /  50  30  10  10  10
Crossville     67  70  62  71  59 /  80  80  40  40  30
Columbia       68  74  61  75  59 /  70  70  20  20  10
Lawrenceburg   68  74  62  75  59 /  70  80  30  20  10
Waverly        65  73  57  74  56 /  50  40  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........19
Hazardous weather outlook, Sep 25, 4:03 AM CST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Tue Sep 25 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-261015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Additional rainfall rainging from around a half inch across the
northwest portions of Middle Tennessee, to an inch and a half
across the southeastern portions, can be expected through tonight.
This rain is not expected to fall on areas that have been
receiving rain, so widespread flash flooding is not anticipated.
Thunderstorms that develop in areas north of I-40 could become
strong, with gusty winds the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain chances will continue into Wednesday, bringing total amounts
Tuesday and Wednesday of 1 to 2 inches to Middle Tennessee. While
flooding is not anticipated, localized flooding of poor draining
and low lying areas may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

05

In the hours before

Local storm report, Sep 25, 1:54 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
254 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TORNADO          3 SSE READYVILLE        35.79N  86.16W
09/24/2018                   CANNON             TN   NWS STORM SURVEY

            A SMALL BRIEF EF-0 TORNADO TOUCHED DOWN ON THE WEST
            SIDE OF BRADYVILLE ROAD JUST NORTH OF LASSITER ROAD.
            MOVING NNE THE TORNADO CAUSED SIGNIFICANT ROOF DAMAGE TO
            TWO HOMES ON THE WEST SIDE OF THE ROADWAY. FURTHER NNE
            AN OLD BARN WAS DESTROYED WHERE THREE MEN ESCAPED INJURY
            AND ANOTHER HOME BUILT IN THE 1890S SUSTAINED MINOR ROOF
            DAMAGE WITH SEVERAL TREES BLOWN DOWN. SEVERAL EYEWITNESS
            ACCOUNTS STATE THIS TORNADO SKIPPED ALONG ITS PATH AND
            WAS ONLY ON THE GROUND 1-2 MINUTES.

&&

CORRECTED FATALITIES...INJURIES

EVENT NUMBER OHX1800375

SHAMBURGER
Local storm report, Sep 25, 1:55 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
255 PM CDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     FLOOD            1 WNW SMYRNA            35.99N  86.53W
09/24/2018                   RUTHERFORD         TN   TRAINED SPOTTER

            INTERSECTION OF MASON TUCKER DRIVE AND ROCK SPRINGS
            ROAD REPORTEDLY FLOODED

0419 PM     TORNADO          3 SSE READYVILLE        35.79N  86.16W
09/24/2018                   CANNON             TN   NWS STORM SURVEY

            A SMALL BRIEF EF-0 TORNADO TOUCHED DOWN ON THE WEST
            SIDE OF BRADYVILLE ROAD JUST NORTH OF LASSITER ROAD.
            MOVING NNE THE TORNADO CAUSED SIGNIFICANT ROOF DAMAGE TO
            TWO HOMES ON THE WEST SIDE OF THE ROADWAY. FURTHER NNE
            AN OLD BARN WAS DESTROYED WHERE THREE MEN ESCAPED INJURY
            AND ANOTHER HOME BUILT IN THE 1890S SUSTAINED MINOR ROOF
            DAMAGE WITH SEVERAL TREES BLOWN DOWN. SEVERAL EYEWITNESS
            ACCOUNTS STATE THIS TORNADO SKIPPED ALONG ITS PATH AND
            WAS ONLY ON THE GROUND 1-2 MINUTES.

0700 PM     FLASH FLOOD      ALEXANDRIA              36.08N  86.03W
09/24/2018                   DE KALB            TN   FIRE DEPT/RESCUE

            SEVERAL ROADS CLOSED AND IMPASSABLE.

&&

EVENT NUMBER OHX1800374 OHX1800375 OHX1800376

SHAMBURGER
Special weather statement, Sep 25, 4:39 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
539 PM CDT TUE SEP 25 2018

TNZ032-033-252300-
Putnam TN-Overton TN-
539 PM CDT TUE SEP 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON AND PUTNAM
COUNTIES UNTIL 600 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cookeville, moving northeast at 35 mph. Doppler radar indicated a
broad circulation aloft which might result in gusty winds being
felt near ground level. This strong thunderstorm is being monitored
and tracked for possible upgrade to a warning if strengthening
occurs.

Wind gusts of 50 to 55 mph will be possible with this storm, along
with frequent cloud to ground lightning strikes and brief heavy
rainfall.

Locations impacted include...
Cookeville, Algood, Monterey, Baxter and Rickman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized minor flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3616 8519 3608 8548 3608 8554 3606 8558
      3605 8558 3605 8561 3603 8564 3613 8574
      3622 8563 3623 8559 3622 8557 3624 8553
      3626 8553 3626 8551 3628 8551 3628 8549
      3632 8549 3636 8544
TIME...MOT...LOC 2234Z 243DEG 30KT 3615 8557

31

The radar

The Nashville radar (KOHX), 84 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Putnam

When
September 25, 5:15 PM CST to 7:15 PM CST
Where
Putnam County, 0.62 mi SW of Bloomington Spgs to 0.64 mi S of Boma
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.194, -85.628

Putnam County Emergency Managment reported flash flooding affected much of central Putnam County including the Baxter and Cookeville areas. One water rescue was conducted on Elmore Town Road near Baxter. Roads that were closed due to flooding included Clemmons Road at Cedar Creek Circle near Baxter, as well as Willow Avenue, South Jefferson Street, and 10th Street at Breeding Avenue in Cookeville.

Flash Flood, Putnam

When
September 25, 9:15 PM CST to 10:30 PM CST
Where
Putnam County, 1.52 mi ESE of Boma to 1.55 mi ESE of Boma
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.123, -85.654

Putnam County Emergency Managment conducted a water rescue of two individuals from a stranded vehicle on Pow Road near Baxter.

Tornado, Fentress

When
September 25, 10:53 PM CST to 10:54 PM CST
Where
Fentress County, 1.78 mi WNW of Camp Ground to 2.14 mi WNW of Camp Ground
Rating
EF1
Path length
0.5 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.190, -85.079

A small, brief EF-1 tornado moved NNW hitting a residence and nearby areas along Campground Road west of Clarkrange. An outbuilding was shifted off its foundation, one barn sustained significant roof damage and another received moderate damage. A farm home suffered partial roof damage and three windows were blown out. A windmill in the yard of the home was also destroyed, and numerous trees were snapped and uprooted along the path. This was the first tornado on record to occur in the month of September in Fentress County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyThe tornado archive for Tennessee, 2018Warnings in Tennessee, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786757, 786758, 786759.